Back to Ask the Diabetes Team Ask the Diabetes Team

From a physician in Bradford, Pennsylvania, USA:

I have a 21 year old college student with insulin treated (10 units of NPH with 6 units of Regular twice a day) type 1 diabetes who does not follow his diet properly and frequently forgets his injections. He presents nausea, vomiting, lethargy, polyuria, polydipsia, rapid pulse, and abdominal pain. He has ketones in his urine, and all electrolytes are normal except for a potassium of 5.8, which stumps me: Shouldn't his potassium be low with the vomiting and polyuria?


It sounds like this young man is chronically underinsulinized, and elevated potassium can be part of that presentation. I have a clinic of young adult patients (age 15-25) where poor compliance is the rule. It is not an easy problem to address.

However, I would add a few comments. Don't give up on them. They eventually grow up. Use significant others to help support his efforts. Consider using an insulin regimen with Lantus (insulin glargine) as the long-acting insulin. That way, if he forgets an injection, he at least has the long-acting insulin on board so that glucose swings may not be as high or threaten hospitalization. Frequent follow-up is important. If you have a nurse educator or mental health professional, bring them into the management to help with compliance.


[Editor's comment: In DKA [diabetic ketoacidosis], which your patient seems on the edge of, the serum potassium may actually be elevated (due to the acidosis), but the total body potassium stores are depleted. So it may simply be a matter of the measured body compartment (bloodstream) not accurately reflecting the total situation. WWQ]

Original posting 23 Aug 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.